Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 110, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 4:34 PM CDT for Grundy County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 10, 2001, 4:34 PM CDT (21:34 UTC)
- Expired
- May 10, 2001, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grundy County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:04 PM CDT | Hail 2 | Green Mtn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 102134 SVRDSM IAC075-102215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 434 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRUNDY COUNTY IN CENTRAL IOWA * UNTIL 515 PM CDT * AT 433 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF GRUNDY CENTER...OR ABOUT 35 MILES WEST OF WATERLOO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRUNDY CENTER AROUND 450 PM NEAR REINBECK AROUND 510 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR IOWA. LAT...LON 4242 9301 4222 9301 4230 9254 4249 9256 MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 10, 3:30 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU MAY 10 2001 IN THE SHORT TERM...EAST TO WEST OUTFLOW BOUNDARY ALONG HIGHWAY 20 NOW BEGINNING TO LIGHT UP WHILE ADDITIONAL DEVELOPMENT EXPECTED FURTHER WEST ALONG COLD FRONT. ATMOSPHERE OVER SOUTHWEST IOWA SHOULD HAVE WARMED ENOUGH TO ELIMINATE WEAK CAP SHOWN ON 18Z OMA SOUNDING. LCL HAVE LOWERED CONSIDERABLY FROM YESTERDAY...THROUGH THEY STILL REMAIN FAIRLY HIGH AT AROUND 5.5K FT. SURFACE WINDS IN WARM SECTOR HAVE VEERED SO IT APPEARS MAIN THREAT FROM STORMS WILL CONTINUE TO BE HAIL/WIND. SOME ROTATING STORMS MAY BE A LITTLE MORE LIKELY ALONG THE OUTFLOW BOUNDARY TO THE NORTH OR NEAR OUTFLOW/FRONTAL INTERSECTION. AS SHORT WAVE TROUGH MOVES THROUGH CWA THIS EVENING... CONVECTION SHOULD BE SHUNTED OFF INTO N MO AND SE IA BY OR AROUND MIDNIGHT. MOST OF THE FRONTAL CONVECTION SHOULD BE S OF THE CWA FRIDAY SO WILL MAINTAIN A DRY FORECAST. MODELS SHOWING SOME POSSIBILITY OF WARM AIR ADVECTION SHOWERS/STORMS SATURDAY. WILL HOLD OFF ON ADDITION OF POPS ACROSS THE NORTH FOR NOW AND LET ANOTHER MODEL RUN OR TWO PASS TO GET A BETTER HANDLE ON THAT. HAVE LEFT EXTENDEDQ UNCHANGED. MOS TEMPS LOOK PRETTY GOOD AND ARE IN LINE WITH CURRENT FORECASTS. .DSM...NONE JAW
In the hours before
Local storm report, May 10, 11:32 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 AM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1129 AM POCAHONTAS IA .88 INCH HAIL
05/10/01 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 10, 12:45 PM CDT, 3 hours 49 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT THU MAY 10 2001
...MORE SEVERE THUNDERSTORM DEVELOPMENT LIKELY AFTER 3 PM IN CENTRAL
AND WEST CENTRAL IOWA...
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. MONITOR SHORT
TERM FORECASTS FOR ADDITIONAL FORECAST INFORMATION AS THESE
THUNDERSTORMS EVOLVE AND SPREAD SOUTHEAST THROUGH THE STATE.
SCATTERED MODERATE THUNDERSTORMS IN NORTH CENTRAL IOWA HAVE BEEN
WEAKENING OVER THE LAST ONE HOUR. HOWEVER...A STRENGTHENING FRONTAL
BOUNDARY FROM NEAR WATERLOO THROUGH FORT DODGE TO BETWEEN SIOUX
CITY AND OMAHA...WILL BE THE FOCUS FOR ADDITIONAL DEVELOPMENT OF
THUNDERSTORMS AROUND MID AFTERNOON INTO THE EVENING HOURS.
CONVERGENCE OF MOISTURE WAS INCREASING OVER WESTERN IOWA AND EASTERN
NEBRASKA NEAR THIS FRONT...WITH STRONG SURFACE HEATING TAKING PLACE
SOUTH OF THE FRONT. AN UPPER LEVEL DISTURBANCE AND JET STREAM OF
WINDS OVER NEBRASKA AND SOUTH DAKOTA WILL AID IN THUNDERSTORM
DEVELOPMENT AS WELL. WIND AND INSTABILITY PARAMETERS INDICATE THAT
A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...EVOLVING INTO A LINE OF
STORMS BY THIS EVENING.
IAZ004>007-015>017-023>026-033>037-044>048-111100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
1245 PM CDT THU MAY 10 2001
* EVENT TIMING... NOW THROUGH 6 PM.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ027-028-038-039-049-050-057>062-070>075-111100-
ADAIR-AUDUBON-BLACK
HAWK-BREMER-BUTLER-CASS-DALLAS-GRUNDY-GUTHRIE-JASPER-MADISON-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-TAMA-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...DES MOINES...GRINNELL...
INDIANOLA...KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...PELLA...
PERRY...WATERLOO AND WAVERLY
1245 PM CDT THU MAY 10 2001
* EVENT TIMING... 3 PM TO 8 PM.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ081>086-092>097-111100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
1245 PM CDT THU MAY 10 2001
* EVENT TIMING... 3 PM TO MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
* MISCELLANEOUS INFORMATION - THE RISK OF FLASH FLOODING WILL ALSO
INCREASE THIS EVENING AS POTENTIAL THUNDERSTORM TRAINING
OCCURS OVER ALREADY SATURATED GROUND.
KULA
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
kThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:06 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 29 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 39 min |
| May 9, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 18 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 38 min |
| May 9, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| May 9, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 31 min |
| May 9, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 30 min |
| May 9, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 9, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 29 min |
| May 10, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 30 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 46 min |
| May 10, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| May 10, 4:05 PM CDT | Tornado Warning | DMX | Hardin | 30 min |
| May 10, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 29 min |
| May 10, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| May 10, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| May 10, 4:37 PM CDT | Tornado Warning | DMX | Greene | 28 min |
| May 10, 4:56 PM CDT | Tornado Warning | DMX | Boone | 29 min |
| May 10, 5:01 PM CDT | Tornado Warning | DMX | Marshall | 19 min |
| May 10, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 42 min |
| May 10, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 40 min |
| May 10, 5:07 PM CDT | Tornado Warning | DMX | Grundy | 13 min |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 28 min |
| May 10, 5:15 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 40 min |
| May 10, 5:19 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:25 PM CDT | Tornado Warning | DMX | Boone, Story | 45 min |
| May 10, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 10, 5:39 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Story | 30 min |
| May 10, 5:54 PM CDT | Tornado Warning | DMX | Guthrie | 41 min |
| May 10, 6:05 PM CDT | Tornado Warning | DMX | Marshall | 40 min |
| May 10, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| May 10, 6:24 PM CDT | Tornado Warning | DMX | Jasper | 31 min |
| May 10, 6:27 PM CDT | Tornado Warning | DMX | Dallas | 43 min |
| May 10, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 10, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.